Alert archive / West Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 8, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 28, 2013, 2:37 PM EDT for Marion County, West Virginia. It was in force for 83 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2013, 2:37 PM EDT (18:37 UTC)
- Expired
- Jun 28, 2013, 4:00 PM EDT
- In force
- 83 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, WV
The radar
The Pittsburgh radar (KPBZ), 113 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 3:02 PM EDT | FLASH FLOOD | Fairmont, WV | LOCUST AVE AREA AND ADJACENT LOW LYING AREAS AND WATER COMING UP THROUGH THE STORM DRAINS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 842 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
733
WGUS51 KPBZ 281837
FFWPBZ
WVC049-282000-
/O.NEW.KPBZ.FF.W.0008.130628T1837Z-130628T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT FRI JUN 28 2013
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MARION COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 400 PM EDT
* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH TORRENTIAL DOWNPOURS OVER MARION COUNTY. HEAVY
RAIN WILL CONTINUE WITH THE HEAVY RAIN FALLING OVER THE SAME AREAS.
FLASH FLOODING IS LIKELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL STREAMS...LOW LYING
SPOTS ON ROADS...AND POOR DRAINAGE AREAS. MOVE TO HIGHER GROUND NOW.
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.
FLOOD WATER IS USUALLY DEEPER THAN IT APPEARS...AND ONE FOOT OF
FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 3940 8010 3939 8020 3944 8028 3947 8049
3951 8047 3957 8050 3960 8047 3960 8045
3964 8043 3963 8037 3961 8035 3961 8016
3949 8001 3945 7994 3938 8006
$$1 follow-up statement
047
WGUS71 KPBZ 281945
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT FRI JUN 28 2013
WVC049-281954-
/O.CAN.KPBZ.FF.W.0008.000000T0000Z-130628T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION WV-
345 PM EDT FRI JUN 28 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MARION COUNTY...
THE THUNDERSTORMS THAT PRODUCED THE FLASH FLOODING IN THE FAIRMONT
AREA HAVE MOVED OUT OF THE COUNTY. STREAMS AND CREEKS HAVE RECEDED
BACK INTO THEIR BANKS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
LAT...LON 3940 8010 3939 8020 3944 8028 3947 8049
3951 8047 3957 8050 3960 8047 3960 8045
3964 8043 3963 8037 3961 8035 3961 8016
3949 8001 3945 7994 3938 8006
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 1:59 PM EDT, 38 minutes earlier.
Area forecast discussion, Jun 28, 1:59 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 159 PM EDT FRI JUN 28 2013 .SYNOPSIS... A BROAD UPPER-LEVEL LOW PRESSURE SYSTEM WILL LINGER OVER THE GREAT LAKES INTO NEXT WEEK. PERIODIC DISTURBANCES WILL SUPPORT DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH SATURDAY/... UPDATE TO REFLECT TRENDS IN PCPN CVRG AND TO ISSUE SVR TSTM WATCH IN EFFECT UNTIL 800 PM. PREV DISCUSSION FOLLOWS... CLDS BCMG BKN ATTM...LEADING TO PARTIAL INSOLATION OF A VERY MOIST AND WKLY-CAPPED AMS. A PLUME OF STEEPER MID-LVL LAPSE RATES IS SPREADING ACRS SRN HALF OF FCST AREA...SUPPLEMENTED FURTHER BY H5 COLD POOL MOVG SEWD FROM MI IN ASSOCIATION WITH APRCHG SHRTWV TROF. THIS COLD POOL WILL AID IN DVLPMT OF TWO FOCUSED AREAS OF CNVCTN. ONE CLUSTER HAS BCM MORE VIGOROUS AS OF 15Z IN VCTY OF KERI. THESE TSTMS WILL MOVE EWD AND WILL RMN GENLY ELEVATED OWING TO COOL LOW-LVL TEMPS. A FEW OF THESE TSTMS MAY GRAZE NRN ZONES. SECOND CLUSTER IS SHOWING SIGNS OF DVLPMT IN SERN OH AND NRN WV... ONLY SLGTLY AHD OF THEIR DVLPMT IN HI-RES MODELS. THIS CNVCTN IS LOCATED IN PLUME OF STEEPER LAPSE RATES...HIGHER BNDRY-LYR MSTR AND BETTER INSOLATION. GIVEN AMPLE BULK SHEAR FOR ORGANIZED UPDRAFTS...THIS CLUSTER XPCD TO POSE GREATER THREAT OF SVR WX THIS AFTN AS HEATING CONTS. STRAIGHT-LINE HODOGRAPHS SUGGEST VERY LOW RISK OF TORNADOES...BUT ENVIRONMENTAL CONDS FAVOR DMGG WIND GUSTS AND HAIL. PCPN WILL SPREAD SEWD THIS EVE. RENEWED SHWRS MAY DVLP LATE TNGT VCTY KCLE AND KERI AND COULD IMPACT NWRN ZONES. CLD CVR WILL LMT COOLING A BIT...BUT MINIMA SHOULD APRCH DEWPT TEMPS OVNGT. A BIT OF FOG THUS WILL BE PSBL. LOW-LVL AMS WILL NOT CHG ON SAT...BUT LAPSE RATES XPCD TO BE WKR. THUS...WEAKER INSTBY WILL NOT FAVOR SVR WX TMW. BUT TSTMS STILL LKLY TO DVLP...SPCLY ALONG A STALLED FRONTAL BNDRY FROM NR KERI- KAKR. POPS WERE INCRD TO LKLY CATEGORY IN NWRN-WRN ZONES AS A RESULT. MAXIMA WILL BE IN THE 70S AREAWIDE. UPDATE...KRAMAR && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... UPPER LEVEL CUT OFF LOW CONTINUES UNUSUAL RETROGRESSION SOUTHWEST THROUGH THIS PERIOD. SURFACE LOW FOLLOWS SUIT...SLIDING OVER OHIO VALLEY. COLD POOL ALOFT ASSOCIATED WITH H5 LOW OF -12C TO -14C DRIFTS SOUTHWEST AS WELL. THIS WILL AID IN DIURNAL CLOUDS AND PRECIP. WENT WITH DIURNAL TREND IN POPS. ANY LINGERING PRECIP IN EVENING TO BE SHOWERS AND WITH ADDED DAYTIME INSTABILITY BROUGHT IN CHANCE THUNDER. MODELS AGREE ON SOUTHWEST RETROGRESSION OF THE H5 LOW BUT PINPOINTING HIGHEST POPS AT THIS TIME DIFFICULT. BOTH NAM AND GFS SUGGESTING LIKELY POPS LATE AFTERNOON ON SATURDAY AND SUNDAY. HOWEVER...POSITIONING OF LIKELY POPS DIFFERENT DEPENDING ON MODEL. OPTED TO KEEP POPS IN THE HIGH CHC CATEGORY DUE TO UNCERTAINTY. && .LONG TERM /MONDAY THROUGH THURSDAY/... SAME OLE-SAME OLE WITH H5 LOW CONTINUING OVER CENTRAL OHIO VALLEY. LOW LEVEL MOISTURE FIELD IN PLACE AND...WITH CONTINUED COOL POOL ALOFT...EXPECT MORE DIURNAL ENHANCEMENT OF PRECIP. IN FACT...SURE LOOKS LIKE WE NEVER EXPERIENCE AN AIR MASS CHANGE. UPPER LOW GRADUALLY FILLS AND MOVES NORTHWARD BY END OF PERIOD AND EXTENSION OF BERMUDA HIGH THEN EXTENDS WESTWARD. CONTINUED CHANCE SHOWERS AND THE POSSIBILITY OF AFTERNOON OR EVENING THUNDERSTORM. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... CONDITIONS WILL CONTINUE TO FLUCTUATE BETWEEN MVFR AND VFR THROUGH THE AFTERNOON AS THUNDERSTORM COVERAGE CONTINUES TO EXPAND. CONDITIONS COULD OCCASIONALLY DROP TO IFR IN ANY THUNDERSTORM THAT CROSSES A TAF SITE THROUGH THE LATE AFTERNOON/EVENING. SHOWER AND THUNDERSTORM COVERAGE SHOULD DIMINISH AFTER SUNSET BUT SOME MVFR/IFR IS EXPECTED ONCE AGAIN OVERNIGHT AT MOST LOCATIONS. OUTLOOK.../SATURDAY THROUGH TUESDAY/... OCCASIONAL RESTRICTIONS IN DAYTIME SHOWERS AND THUNDERSTORMS AND OVERNIGHT FOG IS EXPECTED THROUGH MUCH OF THE PERIOD AS SEVERAL UPPER LEVEL DISTURBANCES CROSS THE REGION. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && KRAMAR
Hazardous weather outlook, Jun 28, 1:19 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 119 PM EDT FRI JUN 28 2013 MDZ001-OHZ057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012- 021>023-041-291730- GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-ALLEGHENY-WASHINGTON- GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 119 PM EDT FRI JUN 28 2013 ...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS ALSO MAY PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN PITTSBURGH. OHZ039>041-048>050-PAZ020-023-WVZ001-291730- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-BEAVER- INDIANA-HANCOCK- 119 PM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PAZ007>009-013>016-022-291730- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG- 119 PM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. VERY HEAVY RAINFALL AND FLASH FLOODING ON THURSDAY HAS LEFT SOIL CONDITIONS SATURATED. SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING WILL PRODUCE VERY HEAVY RAINFALL THAT COULD LEAD TO LOCALIZED FLASH FLOODING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN PITTSBURGH. KRAMAR
In the hours before
Local storm report, Jun 28, 2:00 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL MCKEES ROCKS 40.47N 80.06W
06/28/2013 M0.75 INCH ALLEGHENY PA PUBLIC
0150 PM TSTM WND DMG GRINDSTONE 40.02N 79.83W
06/28/2013 FAYETTE PA PUBLIC
LARGE TREE DOWN BLOCKING ENTIRE ROADWAY - NEW HILL ROAD
0151 PM HAIL CRAFTON 40.43N 80.07W
06/28/2013 E1.00 INCH ALLEGHENY PA PUBLIC
&&
EVENT NUMBER PBZ1302234
EVENT NUMBER PBZ1302235
EVENT NUMBER PBZ1302236
ASMITHLocal storm report, Jun 28, 2:06 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL CONNELLSVILLE 40.02N 79.59W
06/28/2013 M1.00 INCH FAYETTE PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1302237
DARNLEYLocal storm report, Jun 28, 2:08 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL DAWSON 40.05N 79.66W
06/28/2013 M1.00 INCH FAYETTE PA TRAINED SPOTTER
&&
CORRECTED EVENT TIME...LOCATION
EVENT NUMBER PBZ1302237
DARNLEYSpecial weather statement, Jun 28, 2:19 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 219 PM EDT FRI JUN 28 2013 PAZ022-023-073-281845- ARMSTRONG PA-INDIANA PA-WESTMORELAND PA- 219 PM EDT FRI JUN 28 2013 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTMORELAND...SOUTH CENTRAL ARMSTRONG AND SOUTHWESTERN INDIANA COUNTIES... AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PLUM...MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... APOLLO... VANDERGRIFT... SALTSBURG... BLAIRSVILLE... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4062 7916 4040 7923 4043 7969 4062 7969 MANNING
Local storm report, Jun 28, 2:20 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL GAYLY 40.45N 80.14W
06/28/2013 M1.00 INCH ALLEGHENY PA PUBLIC
&&
EVENT NUMBER PBZ1302238
DARNLEYLocal storm report, Jun 28, 2:31 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD SCOTTDALE 40.10N 79.59W
06/28/2013 WESTMORELAND PA EMERGENCY MNGR
PITTSBURGH STREET IN SCOTTDALE OFFICES FLOODED
&&
EVENT NUMBER PBZ1302239The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 11:51 AM EDT | Special Weather Statement | PBZ | Tucker | 39 min |
| Jun 28, 12:01 PM EDT | Special Weather Statement | PBZ | Brooke | 29 min |
| Jun 28, 12:24 PM EDT | Special Weather Statement | PBZ | Marshall | 51 min |
| Jun 28, 12:41 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 49 min |
| Jun 28, 12:51 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 24 min |
| Jun 28, 1:10 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Wetzel | 50 min |
| Jun 28, 1:22 PM EDT | Severe Thunderstorm Warning | PBZ | Monongalia | 68 min |
| Jun 28, 1:59 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Wetzel | 61 min |
| Jun 28, 2:14 PM EDT | Severe Thunderstorm Warning | PBZ | Monongalia, Preston | 46 min |
| Jun 28, 2:35 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 70 min |
| Jun 28, 3:26 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 34 min |
| Jun 28, 4:22 PM EDT | Special Weather Statement | PBZ | Hancock | 23 min |
| Jun 28, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 47 min |
| Jun 28, 4:36 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock | 39 min |
Nearby
Flash Flood Warnings in West Virginia, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.